Hail, Yuma
- When
- June 7, 3:50 PM MST
- Where
- Yuma County, 3 mi SE of Yuma
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.089, -102.680
Severe thunderstorms developed in eastern Colorado and produced quarter sized hail and wind gusts to 75 mph during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Severe thunderstorms developed in eastern Colorado and produced quarter sized hail and wind gusts to 75 mph during the late afternoon hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 7, 1:00 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SUN JUN 7 2009 .SHORT TERM... (TONIGHT - WEDNESDAY) 200 PM MDT SUN JUN 7 2009 FRONT HAS STALLED ALONG THE FRONT RANGE...PALMER DIVIDE...AND SOUTHWESTERN PORTION OF THE FORECAST AREA. MODERATELY UNSTABLE AIRMASS IN PLACE ALONG THE FRONTAL BOUNDARY...WITH STRONG DEEP LAYER SHEAR. SHORTWAVE TROUGH LIFTING ACROSS CENTRAL ROCKIES TRIGGERING CONVECTION IN NORTHEAST COLORADO THIS AFTERNOON. THE TROUGH AXIS WILL BE OVER THE CWA AROUND 00Z THEN LIFT NORTH INTO NEBRASKA WITH SUBSIDENCE IN ITS WAKE. SURFACE BASED CONVECTION WHICH DEVELOPS IN COLORADO WILL ENCOUNTER STABLE AIR AND A STOUT CAP FURTHER EAST. ABOVE THE COOL STABLE LAYER EXISTS A DEEP DRY LAYER WITH DEW POINT DEPRESSION NEAR 20F. GIVEN ALL OF THESE FACTORS THINK IT WILL BE DIFFICULT TO SUSTAIN EITHER SURFACE BASED OR ELEVATED CONVECTION EAST OF COLORADO TONIGHT. WILL MONITOR LAST MINUTE RADAR TRENDS BEFORE ZONE ISSUANCE FOR FINAL DECISION ON POPS. ON MONDAY THE FRONT WILL BE PUSHED FAR SOUTH INTO THE SOUTHERN PLAINS. TYPICAL RETURN FLOW PATTERN WILL SET UP AT THE SURFACE IN THE CENTRAL PLAINS. BY THE AFTERNOON...WEAK INSTABILITY AND LOW CIN WILL DEVELOP NEAR THE PALMER DIVIDE...AND ISOLATED CONVECTION WILL DEVELOP WITH SURFACE HEATING. MEAN WINDS WILL TAKE THEM INTO NORTHEAST COLORADO BEFORE DISSIPATING SHORTLY AFTER SUNSET. ON TUESDAY MODELS SUGGEST A LEE TROUGH/DRY LINE WILL PUSH OFF THE PALMER AND APPROACH THE KANSAS STATE LINE BY LATE AFTERNOON. INSTABILITY AXIS WILL BE LOCATED ALONG AND EAST OF THAT FEATURE...BUT CIN/STRONG CAP WILL BE NUDGING NORTHWARD WITH BUILDING MID LEVEL RIDGE IN THE SOUTHERN PLAINS. NONETHELESS...COULD BE A NARROW CORRIDOR OF LOW CIN NEAR THE DRY LINE TO ALLOW FOR CONVECTIVE INITIATION. QVECTORS SUGGEST BETTER SYNOPTIC SCALE LIFT WILL STAY NORTH ALONG THE PERIPHERY OF THE BUILDING RIDGE...BUT COULD BE CLOSE ENOUGH TO PROVIDE SOME AID TO UVV. ACTIVITY WILL MOVE NORTHEAST AND DIMINISH TUESDAY EVENING. MESOSCALE DETAILS BECOME LESS CLEAR FOR WEDNESDAY...BUT FOR NOW MODELS SUGGEST A FRONT WILL BE SURGING SOUTHWARD TOWARDS OKLAHOMA...LEAVING THE CENTRAL PLAINS IN A POST FRONTAL REGIME. SHORTWAVE TROUGH LIFTING OUT OF SOUTHERN COLORADO WILL AID IN CONVECTIVE INITIATION...BUT TIMING OF THE WAVE WILL BE CRITICAL AND STILL IN DOUBT AT THIS POINT. WILL CARRY SOME SLIGHT/LOW CHANCE POPS GIVEN THE UNCERTAINTIES. .LONG TERM... (THURSDAY - SUNDAY) 200 PM MDT SUN JUN 7 2009 BASIC UPPER PATTERN DOES NOT CHANGE MUCH THROUGHOUT THIS PERIOD. TROUGHS WILL RESIDE OVER THE GREAT BASIN AND GREAT LAKES...WITH A RIDGE CENTERED OVER MEXICO. THE WILL PLACE THE CENTRAL HIGH PLAINS UNDER VARYING DEGREES OF SOUTHWEST FLOW...WITH PERIODIC SHORTWAVE ENERGY EJECTING OUT OF THE WESTERN TROUGH. AT THE SURFACE...HIGH PRESSURE OVER THE NORTHERN PLAINS EARLY IN THE PERIOD WILL GRADUALLY SHIFT EASTWARD...WHILE A QUASI STATIONARY FRONT WILL BE OVER THE SOUTHERN PLAINS. THE LOCAL AREA WILL HAVE SOME FORM OF EASTERLY FLOW AROUND THE SURFACE HIGH. THE END RESULT WILL BE DAILY CHANCES OF THUNDERSTORMS AND TEMPERATURES NEAR NORMAL. 024 && 1153 AM MDT SUN JUN 8 2009 IFR/LIFR WAS VERY SLOW TO IMPROVE AT KGLD THIS MORNING WHILE KMCK REMAINS IN IFR DUE TO LOW CIGS. SATELLITE TRENDS SUPPORT KMCK MIXING OUT IN THE 19-20Z TIMEFRAME WITH VFR ANTICIPATED AT BOTH SITES THROUGH THE EVENING HOURS WITH LIGHT WINDS. HARD TO RULE OUT THE POSSIBILITY OF LIFR/IFR RETURNING OVERNIGHT WITH A VERY SIMILAR SCENARIO TO THE PAST COUPLE OF NIGHTS IN MOIST POST-FRONTAL REGIME. THUNDERSTORMS MAY IMPACT KGLD THROUGH EARLY EVENING, HOWEVER CONFIDENCE REMAINS LOW WITH ONLY A CB MENTION IN THE TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT SUN JUN 7 2009 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081200- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1035 AM MDT SUN JUN 7 2009 /1135 AM CDT SUN JUN 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT A STORM SYSTEM WILL MOVE OUT OF THE ROCKIES THIS AFTERNOON BRINGING INCREASING CHANCES FOR SEVERE THUNDERSTORMS ACROSS EAST CENTRAL AND NORTHEAST COLORADO. SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND A FEW TORNADOES WILL BE POSSIBLE MAINLY WEST OF HIGHWAY 385 THROUGH EARLY EVENING. FURTHER EAST, LOW PROBABILITIES FOR LARGE HAIL WILL EXIST ACROSS NORTHWEST KANSAS AND EXTREME SOUTHWEST NEBRASKA THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORM CHANCES WILL CONTINUE THROUGH NEXT WEEKEND. ANY OF THESE EVENTS WILL BRING THE POTENTIAL FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED WEST OF HIGHWAY 385 THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 301 PM MDT SUN JUN 7 2009 COZ090-091-072300- KIT CARSON COUNTY-YUMA COUNTY- 301 PM MDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA COUNTY IN NORTHEAST COLORADO... AT 359 PM MDT/459 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 19 MILES WEST OF THURMAN...OR 34 MILES NORTHWEST OF FLAGLER...AND MOVING EAST AT 40 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THIS STORM HAS SHOWN INTERMITTENT PERIODS OF MODERATE TO STRONG ROTATION OVER THE PAST HOUR. PEOPLE IN NORTHWESTERN KIT CARSON AND SOUTHWESTERN YUMA COUNTIES... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 424 PM MDT SUN JUN 7 2009 COZ090-072330- YUMA COUNTY- 424 PM MDT SUN JUN 7 2009 ...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO... AT 424 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ELBA TO ARICKAREE SCHOOL TO 7 MILES EAST OF THURMAN...AND MOVING EAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. PEOPLE IN WESTERN YUMA COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. THEDE
The Goodland radar (KGLD), 116 km away, was scanning. The volume nearest the first event began at 22:50 UTC.
3 thunderstorm wind, 2 hail. Local standard time, as filed.
Signs and 3 diameter tree branches were blown down by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167233, 167234, 167236, 167237, 167286.